Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 12, NWS Indianapolis, IN

April 14, 2019Decatur County, Rush County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 14, 2019, 2:55 PM EDT for Decatur County, Rush County, Indiana. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2019, 2:55 PM EDT (18:55 UTC)
Expired
Apr 14, 2019, 3:30 PM EDT
In force
35 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Decatur County, IN, Rush County, IN

The radar

The Indianapolis radar (KIND), 76 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 3:07 PM EDTHAIL 11 Se New Salem, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 629 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
629 m²/s²
0-3 km storm-relative helicity
740 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

439 
WUUS53 KIND 141855
SVRIND
INC031-139-141930-
/O.NEW.KIND.SV.W.0012.190414T1855Z-190414T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
255 PM EDT SUN APR 14 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Eastern Rush County in central Indiana...
  Northern Decatur County in central Indiana...

* Until 330 PM EDT.

* At 255 PM EDT, a severe thunderstorm was located near Greensburg,
  or 16 miles northwest of Batesville, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Greensburg, Rushville, Adams, Milroy, Glenwood, Clarksburg, New
  Salem, Sandusky and Moscow.

This includes Interstate 74 between mile markers 126 and 137.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3932 8543 3938 8563 3939 8563 3979 8533
      3979 8530 3946 8530
TIME...MOT...LOC 1855Z 210DEG 49KT 3941 8549 

HAIL...1.00IN
WIND...60MPH
 
$$

50
2 follow-up statements
288 
WWUS53 KIND 141911
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
311 PM EDT SUN APR 14 2019

INC031-141921-
/O.CAN.KIND.SV.W.0012.000000T0000Z-190414T1930Z/
Decatur IN-
311 PM EDT SUN APR 14 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DECATUR COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3945 8531 3945 8558 3979 8533 3979 8530
      3946 8530
TIME...MOT...LOC 1911Z 210DEG 49KT 3960 8535 

$$

INC139-141930-
/O.CON.KIND.SV.W.0012.000000T0000Z-190414T1930Z/
Rush IN-
311 PM EDT SUN APR 14 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR EASTERN RUSH COUNTY...

At 311 PM EDT, a severe thunderstorm was located over Glenwood, or 11
miles west of Connersville, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Rushville, Milroy, Glenwood and New Salem. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3945 8531 3945 8558 3979 8533 3979 8530
      3946 8530
TIME...MOT...LOC 1911Z 210DEG 49KT 3960 8535 

HAIL...1.00IN
WIND...60MPH
 
$$

50
278 
WWUS53 KIND 141924
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
324 PM EDT SUN APR 14 2019

INC139-141934-
/O.EXP.KIND.SV.W.0012.000000T0000Z-190414T1930Z/
Rush IN-
324 PM EDT SUN APR 14 2019

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RUSH COUNTY WILL
EXPIRE AT 330 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3945 8531 3945 8558 3979 8533 3979 8530
      3946 8530
TIME...MOT...LOC 1924Z 210DEG 49KT 3973 8525 

$$

50

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:50 PM EDT, 5 minutes earlier.

Area forecast discussion, Apr 14, 2:50 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
250 PM EDT Sun Apr 14 2019

.UPDATE...
The LONG TERM section has been updated below.

&&

.SYNOPSIS...
Issued at 403 AM EDT Sun Apr 14 2019

Strong low pressure will track through the Ohio Valley today
bringing widespread rain early this morning and scattered storms
later today. Rain will end tonight as the system pulls away from the
area and much cooler air overspreads central Indiana. After a chilly
start to the week...much warmer weather will return by Tuesday and
continue through most of the rest of the work week. Another storm
system will track into the region during the second half of the week
with showers and thunderstorms. Cooler weather is then expected for
next weekend.

&&

.NEAR TERM /Rest of Today/...
Issued at 1029 AM EDT Sun Apr 14 2019

Adjusted PoPs to reflect current radar trends, which is a lowering
of coverage most areas. Still expect more rain to develop as a
surface low moves into the area later today, so allowed PoPs to ramp
back up later.

Even though the low is just south of the forecast area, still some
uncertainty on its exact path across the area. Highest 3 hour
pressure falls were across the Lafayette area, but they have now
shifted east to near Kokomo. This would indicate a path farther west
than the hi-res models are indicating.

Thus left high temperatures alone for now. Some areas are ripe for a
potential bust on highs, as temperatures are likely to range 10
degrees within the width of one county near the path of the surface
low. Will continue to update as needed.

Storms should still be confined to mainly the southeast forecast
area, where the warm sector will make an appearance.

Previous discussion follows...

Widespread rain ongoing early this morning courtesy of an area of
strong low pressure currently located near Memphis Tennessee.
Convection to this point has remained well south of the area and
especially over the mid South where severe weather persists. 08Z
temperatures were generally in the 40s with a brisk northeast flow
across the region.

The track of the strengthening surface wave into the area remains
the focus for today...bringing unsettled weather...the threat for
scattered convection today and a wide range of temperatures from
northwest to southeast across central Indiana.

Model guidance has largely shifted back to the left with the track
of the surface low...bringing it into southern Indiana late morning
into early afternoon before kicking northeast into Ohio.  The HRRR
remains the furthest northwest of the individual models suggestive
of a track that would lift through west central and north central
Indiana. Considering it has little support at this point and appears
to have initialized slightly stronger than what obs currently
show...prefer the consensus solution which keeps the track further
south.

There remains high confidence in the bulk of the widespread rain
falling through daybreak before the dry slot expands north into the
area and the low level jet shifts east. Will maintain highest pops
through 12-13Z before dropping back thereafter. Have already seen
upwards of 0.50 to 0.75 inches of rain so far over southern
counties and expect many locations across the forecast area will
approach if not exceed 1 inch of rain by mid morning. The eventual
track of the low will become a greater factor by late morning as it
will determine the potential for any strong storms as scattered
convection develops. Maybe even more prevalent will be the
temperature spread which will be highly dependent on the low track.

Appears convection will be most likely over the area in a 4-6 hour
window focused from mid morning through mid afternoon with highest
confidence over the southeast half of the forecast area where
instability will be greater. Model soundings show poor low level
lapse rates and diminishing low level moisture which will likely
limit more intense convection. That being said...wet bulb zero
values will hover between 7 and 9kft which would support a hail
threat with stronger cells. Could see some gusty winds as well but
overall...think the primary focus for any threat for severe
convection will be southeast of central Indiana where instability
and moisture will be more prevalent and alignment with the best
diffluence aloft exists. Additional showers will impact the region
late this afternoon as wraparound moisture advects in behind the
departing low pressure.

Temps...this remains the trickiest part of the forecast today and as
mentioned above will be highly dependent on the eventual track of
the low. There is likely to be a 20 to 25 degree spread across the
forecast area from Warren County to Jennings County from the lower
40s to the upper 60s. Have trended much closer to the warmer MAV
guidance which looks far more realistic considering the expected
surface low track.

&&

.SHORT TERM /Tonight through Tuesday Night/...
Issued at 403 AM EDT Sun Apr 14 2019

Forecast challenges focus on departing precip chances this evening
and then temperatures to follow through the early part of the week
as cooler air briefly makes an appearance before a quick return to
warmer conditions Tuesday.

The surface low will likely be over northeast Ohio this evening and
will shift northeast into New England rapidly overnight. The
trailing upper trough will not shift across the forecast area until
late tonight with low level cyclonic flow lingering through Monday
morning. Wraparound moisture behind the surface wave will maintain a
cold rain through the evening before focusing primarily across the
northeast half of the forecast area from late evening into the
overnight before diminishing late as the deeper moisture shifts
east. The potential for a few snowflakes to mix in north of I-70
remains a possibility from late evening into the overnight as model
soundings show critical thicknesses being approached. Have kept out
of the forecast as confidence remains low and there will be no
impacts should snow mix in.

Winds will remain gusty dropping off only slowly through the
overnight as the surface pressure gradient relaxes. The winds
combined with extensive cloud cover that should hold for much of the
night and likely the entire night over the eastern half of the
forecast area...remain unconcerned about frost accrual in our
southern counties where the spring frost/freeze season has commenced
and temperatures will likely bottom out in the low to mid 30s. An
SPS may be needed at some point to highlight the colder temperatures
early Monday morning...but see no need for a Frost Advisory at this
time.

A high pressure ridge will build in for Monday before settling off
the Carolina coast Tuesday evening. The influence of the departing
upper trough will be lost rather quickly on Monday with ridging
aloft taking hold from late Monday through the end of the short term.
A warm front will surge north of the forecast area Monday night and
Tuesday morning with low level flow shifting to southerly. As strong
warm advection commences...should see a quick transition back to
much warmer temperatures Tuesday and the potential for breezy
southwest flow as the surface pressure gradient tightens. Clouds
should fully scatter Monday but expect some cu to linger into the
afternoon before cold advection and cyclonic flow is lost. Partly
cloudy skies are expected for the rest of the period with greatest
coverage over northern counties in closer proximity to the warm
front.

Temps...roller coaster ride through the period as cool temperatures
expected tonight and Monday before shifting back to much warmer
conditions. Low level thermals largely support leaning towards the
warmer MAV through the period...especially for high temperatures.
Highs in the 50s Monday will shift back to the upper 60s into the
70s Tuesday. Lows will fall into the low and mid 30s tonight before
warming back into the 50s by Tuesday night.

&&

.LONG TERM (Wednesday Night Through Sunday)...
Issued at 250 PM EDT Sun Apr 14 2019

Models are close enough that the model blend initialization
was accepted for most items.

Models agree that an upper trough and decent surface low will move
through the area during the long term. This means chances for rain
through much of the period, with high pressure finally bringing dry
weather for next Sunday.

Best chances fro rain look to be around Thursday when the surface
cold front moves through. The Storm Prediction Center still has the
area in a risk for severe on Thursday, so will continue to keep a
close eye on it.

Temperatures will start off warm, then cool off into the first half
of the weekend, before rebounding to near normal by Sunday.

&&

.AVIATION (Discussion for the 141800Z TAF Issuance)...
Issued at 1254 PM EDT Sun Apr 14 2019

Poor flying conditions expected for much of the first half of the
period for some sites, then gradual improvement. Convection possible
during the first few hours of the period.

An area of low pressure will move near KBMG early in the period.
Showers with scattered thunder will likely continue across much of
the area, with thunder diminishing by 21Z or so as warmer air gets
pushed east. With the low in the area, winds will vary early in the
period, especially at KIND/KBMG. Gusty winds will return late
afternoon into the night.

Mainly IFR ceilings are expected for the first quarter or so of the
period at all sites, with some improvement to MVFR possible at some
sites after 00Z. Otherwise conditions will improve toward
sunrise Monday morning.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Ryan
NEAR TERM...Ryan/50
SHORT TERM...Ryan
LONG TERM....50
AVIATION...50
Hazardous weather outlook, Apr 14, 4:10 AM EDT, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
410 AM EDT Sun Apr 14 2019

INZ021-028>031-035>049-051>057-060>065-067>072-151000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
410 AM EDT Sun Apr 14 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Widespread rain and a few thunderstorms this
morning...scattered showers and thunderstorms late this morning and
this afternoon.

Hazards: Heavy rainfall...lightning...gusty winds and small hail.

Timing: Widespread rain through 9 am. Best chances for scattered
storms producing gusty winds and small hail from 10 am through 4 pm.

Discussion: A strong low pressure system will track through the Ohio
Valley later today...bringing showers and a few thunderstorms.
Lighter rain will continue tonight...perhaps mixing with a few
snowflakes before ending late.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: There are chances for rain at times Wednesday through
Saturday. Thunderstorms will be possible Wednesday through Thursday
night.

Discussion: A slow moving low pressure will track into the lower
Great Lakes late this week...bringing chances for showers and
thunderstorms to central Indiana.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated...but any storm reports later
today would be appreciated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Special weather statement, Apr 14, 1:15 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
115 PM EDT SUN APR 14 2019

INZ061-062-141745-
Greene IN-Monroe IN-
115 PM EDT SUN APR 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR MONROE AND NORTHEASTERN GREENE
COUNTIES UNTIL 145 PM EDT...

At 114 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Bloomfield, or 13 miles southwest of Bloomington,
moving northeast at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bloomington, Ellettsville, Stinesville, Indiana University, Solsberry
and Whitehall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3901 8684 3917 8675 3917 8668 3928 8669
      3935 8664 3934 8663 3934 8638 3930 8638
      3899 8660 3899 8668 3895 8668
TIME...MOT...LOC 1714Z 207DEG 40KT 3904 8670

50
Special weather statement, Apr 14, 2:36 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
236 PM EDT SUN APR 14 2019

INZ056-057-064-065-141915-
Rush IN-Decatur IN-Bartholomew IN-Shelby IN-
236 PM EDT SUN APR 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHELBY...RUSH...
DECATUR AND NORTHEASTERN BARTHOLOMEW COUNTIES UNTIL 315 PM EDT...

At 236 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Columbus, moving northeast at 55 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Columbus, Greensburg, Rushville, Adams, Hope, Milford, Westport,
Geneva, St. Paul, Hartsville, Milroy, Letts, Burney, Newbern,
Waldron, Moscow, New Salem, Manilla, Sandusky and Arlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3913 8557 3923 8586 3973 8554 3962 8530
      3951 8530
TIME...MOT...LOC 1836Z 210DEG 46KT 3926 8570

50

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 1:15 PM EDTSpecial Weather StatementINDMonroe30 min
Apr 14, 2:35 PM EDTRiver Flood WarningINDDelaware, Randolph18 hr
Apr 14, 2:36 PM EDTSpecial Weather StatementINDDecatur, Rush39 min
Apr 14, 3:50 PM EDTSpecial Weather StatementINDRandolph25 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.